Monday Pharmaceutical Mystery: January 20

Why is AR experiencing vision disturbances?

Your patient, AR, calls to refill his prescriptions for rosuvastatin, valsartan, paroxetine, and sildenafil. At the pickup window, he asks to speak to the pharmacist.

When you greet AR at the consultation window, he mentions that he has noticed changes in his vision, and asks you to recommend an ophthalmologist. While you are glad to recommend a doctor, you decide to look up his medications to see if 1 of them could be causing this change.

Mystery: Why is AR experiencing vision disturbances?

Solution: Sildenafil may indeed be the issue. The package insert states that patients should stop using sildenafil (or any other phosphodiesterase type 5, or PDE5, inhibitor) and seek medical treatment if there is a sudden vision loss. Vision loss, which may occur in 1 or both eye(s), may be a sign of nonarteritic anterior ischemic optic neuropathy (NAION).

NAION is very rare but can be very serious, and could possibly lead to permanent vision loss. It may be associated with any drug in this category—sildenafil (Viagra or Revatio), vardenafil (Levitra), tadalafil (Cialis), or avanafil (Stendra).

Prescribers should weigh risk versus benefit for patients with NAION risk factors. Patients who have already experienced NAION are at higher risk for recurrence. Patients with “crowded” optic disc are also at a higher risk for NAION.

On a related note, PDE5 inhibitors may rarely cause a sudden decrease or loss of hearing with or without dizziness and tinnitus. If this occurs, patients should stop taking the PDE5 inhibitor and seek immediate medical treatment.

REFERENCE

Viagra Package Insert. https://www.accessdata.fda.gov/drugsatfda_docs/label/2014/20895s039s042lbl.pdf Accessed November 15, 2019.